Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Quiting/Swtching meds +nutrition/excercise
Mar 18, 2011

Dear Nelson,I have being hiv+ since year 2000. I am 43 y.o. I started to take Trizivir twice a day since 2003. My Cd4 counts has been in the range of 1100 to 1300 per mL (30 t0 40 per cent) and udetectable eversince (below 75 counts), other values in blood have also remained unvariably within "healthy values" evresince. I am currently confronting a sever limb (particularly legs) lipoatrophy. I would like to get some advise on finding out if quiting Trizivir might help to regain muscle mass. I would accompany it with your reccomendations on nutrition/exercise and probably TRT, since a suspect that Testosterone values are low (I will get my results this week). I am serously considering leaving this HIV treatment.... I live in Caracas and the options for alternative treatments are limited here (no Truvada for instance). I see my doctor every 3 months and in my last visit she sugested quit Trizivir 2/day. But the outcoming results will need to be closely monitored "because we dont know". I would like to have your trained opinion on the issue, so I can have a third party reference. I know this might be a major question for any people including yourself. But your opinion, either, would be at least a trained reference. I am a research scientist. And believe me, I am willing to see what happens if I quit this med. Thanks in advance for your answer. TQ.

Response from Mr. Vergel

Hola compatriota

AZT ( part of Trizivir) is linked to fat loss under the skin. It can also have muscle related toxicities. It has been linked to muscle myopathy (weakness.) In vitro and animal studies have found it to be toxic not only to mitochondria (energy factories) belonging to fat but also those in muscle cells.

Here are some references for your country's drug dispensing authorities to help you justify switching to Epzicom (abacavir+epivir) or tenofovir plus epivir (note: remember that you have to take this background with a boosted protease, non nuke or integrase inhibitor):

Abnormal skeletal and cardiac muscle mitochondria induced by zidovudine (AZT) in human muscle in vitro and in an animal model.

Zidovudine induces molecular, biochemical, and ultrastructural changes in rat skeletal muscle mitochondria.

Depletion of muscle mitochondrial DNA in AIDS patients with zidovudine-induced myopathy

Can Carnitine supplements help counteract AZT's toxicity?

Mitochondrial function and DNA improves when people are switched from AZT to abacavr or tenofovir. But is this enough to argue that it is easier to gain lean body mass after getting off AZT? No one has really looked into that. I suspect and speculate that it may be the case. Fat under the skin definitely increases after that switch.

By the way, it is amazing that Truvada is still not available in my country! I wonder if it is Gilead's fault with high pricing or if it is a government issue. But I assume you have tenofovir (Viread), right? Tenofovir access is still a challenge in many countries in 2011.

On nutrition, I found some of my past answers on the subject of eating well:

Sample Day

Mediterranean Diet

Nutrition and Lipodystrophy

For exercise, I like these two links:

Exercise: The Best Therapy for Managing Side Effects

Best Exercise Videos Per Muscle

I hope this helps. Forward this info to your friends in Caracas. Tell them I am looking for volunteers for my non profit to translate this info for my people in Venezuela.

Nelson



Previous
Finasteride (Proscar or Propecia) and Testosterone Replacement
Next
HOW TOO BUILD BODY/LIVING/W/HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement